Texas, 2015Damaging Wind in Texas, October 2, 2015
October 2, 2015 · NWS MAF · 1 event in 1 county or zone
A surface trough was present across West Texas with intense afternoon heating along this area. There was good instability across the Davis Mountains and surrounding area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A surface trough was present across West Texas with intense afternoon heating along this area. There was good instability across the Davis Mountains and surrounding area. These conditions allowed for thunderstorms with gusty winds to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 2, 1:23 PM CST, 4 hours 12 minutes earlier.
Area forecast discussion, Oct 2, 1:23 PM CST, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
223 PM CDT FRI OCT 2 2015
.DISCUSSION...
Stronger easterly surface winds/clouds have helped cool
temperatures today. There is a plume of steeper mid level LR/s
over spreading the PB from the NW and is seen in mid level ACC,
but again not much expected to materialize from it. Better
convective potential today driven by daytime heating/mid level
instability focusing in/around the Davis Mtns. Any storms that do
develop will dissipate btwn 03Z- 06Z. A better chance of rain will
develop Sat, especially Upper Trans Pecos, GDP Mtns, and SE NM, as
a mostly s-n oriented 50-70kt 3h jet will be w of the EC/SE NM
plains. Also, sw mid level flow will tap into moist Pacific air,
evident in the form of a 5h theta-e ridge axis. Furthermore there
will be the opportunity for minor shrtwv trofs to move thru the sw
flow aloft. Ensemble data shows that PW anomalys will be about 1-2
standard deviations above normal, thus brief heavy rain will be
possible. Although convective trends will tend to decrease into
late Sat night there is some indication that convection may renew
(Trans Pecos/SE NM) toward 12Z with another shrtwv trof. Timing of
a shrtwv will be important since after it passes rain potential
will decrease, uncertainties assocd with this make it difficult to
nail down timing now. Still there is potential for more storms
across the w on Sunday PM. Local flooding issues may arise too as
storms will have the potential to move across same areas Sat/Sun.
Initial thoughts are that Monday will be more of a down day with
the moist axis to the e and cooler temperatures, still PoPs
warranted across the w. Meanwhile a deeper mid level low will move
into AZ by Tue and then move e or se increasing the chance of rain
Wed. Models diverge though with GFS progressive and ECMWF holding
upper low just to the w and keeping very good rain chances (even
heavy rain) across W TX/SE NM. Hard to tell which will verify as
the Canadian goes with ECMWF and DGEX with GFS. 85h temps will
mostly trend down thru the period so the hot temperatures of
yesterday will be distant memory.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 55 84 58 81 / 10 10 10 0
CARLSBAD NM 63 81 61 72 / 20 50 70 40
DRYDEN TX 68 88 65 85 / 10 10 10 0
FORT STOCKTON TX 66 87 62 83 / 10 20 20 10
GUADALUPE PASS TX 63 79 55 69 / 20 50 70 50
HOBBS NM 56 78 56 74 / 10 40 50 30
MARFA TX 52 82 57 75 / 20 40 40 30
MIDLAND INTL AIRPORT TX 61 84 59 81 / 10 20 20 10
ODESSA TX 61 84 59 81 / 10 20 20 10
WINK TX 65 86 64 83 / 10 30 50 20
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Oct 2, 11:56 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1256 PM CDT FRI OCT 2 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-031800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1256 PM CDT FRI OCT 2 2015 /1156 AM MDT FRI OCT 2 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TONIGHT FOR SOUTHEAST
NEW MEXICO... ACROSS THE UPPER TRANS PECOS... AND DOWN THROUGH
THE MARFA PLATEAU. BRIEF HEAVY RAIN AND STRONG GUSTY WIND WILL BE
THE MAIN CONCERNS WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THUNDERSTORM CHANCES WILL INCREASE OVER THE WEEKEND WITH THE BEST
CHANCE OF LOCALLY HEAVY RAIN BEING LATE SATURDAY THROUGH SUNDAY
MORNING... MAINLY WEST OF A SEMINOLE TO ALPINE LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
Thunderstorm Wind, Reeves
- When
- October 2, 5:35 PM CST
- Where
- Reeves County, 2 mi S of Pecos
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 31.391, -103.480
A thunderstorm moved across Reeves County and produced a 58 mph wind gust as recorded by the AWOS near the City of Pecos.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in North Atlantic Coastal Waters, October 2, 20152 deaths · 1 event
- Flash Flooding and Flooding in South Carolina, October 2 to 5, 2015$4.7 million · 59 events
- Flash Flooding and Flooding in North Carolina, October 2 to 5, 2015$908,000 · 53 kt wind · 47 events
- Coastal Flood in Virginia, October 2 to 5, 2015$2.1 million · 25 events
- Flood and Coastal Flood in North Carolina, October 2 to 5, 2015$590,000 · 9 events
- Strong Wind in North Carolina, October 2 to 5, 2015$184,000 · 8 events
- Flash Flood in Wyoming, October 2, 2015$40,000 · 1 event
- Coastal Flood and High Wind in Delaware, October 2 to 4, 2015$25,000 · 54 kt wind · 7 events
- Strong Wind in North Carolina, October 2 to 3, 2015$13,000 · 16 events
- High Surf in Hawaii, October 2 to 4, 201512 events
- Coastal Flood in Maryland, October 2 to 6, 201511 events
- Flash Flooding in North Carolina, October 2 to 3, 20157 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598350.